Increased Risk of Hip Bone Disorder in People with HIV
September 29, 2000
A study reporting an increased risk of a bone disorder in people living with HIV was presented by researchers from the National Institutes of Health (NIH) at September's Infectious Disease Society of America (IDSA) meeting. The study looked at the incidence of bone death (osteonecrosis) in the hip joint, at the head of the femur (thigh bone). This condition has also been reported to occur in the shoulder. The bone death is due to a decrease in blood supply to the head of the femur and is known as avascular necrosis (AVN).
After seeing a few cases of this rare condition in 1999, researchers did MRI scans looking for avascular necrosis in 339 HIV-positive people. They found evidence of bone death in 15 (4.4%) of the people studied. None of these people had any symptoms yet, but the possibility exists that these people will develop symptoms later. The only treatment for this condition is hip replacement in cases where there is severe pain. This is a different condition than osteoporosis, or loss of calcium from the bones, which has also been observed at increased rates in people who are HIV-positive. The study is continuing, and researchers are attempting to determine any risk factors and possible relationships to anti-HIV medications.
One thing that people living with HIV can do to decrease their risk of avascular necrosis of the hip is avoid exposure to the steroid prednisone, which increases risk, and to alert their healthcare provider if they are having persistent, significant hip or shoulder pain. Although the usual test for this disorder is an x-ray, the NIH study seems to indicate that MRI scans can help providers make the diagnosis earlier.
This article was provided by Seattle Treatment Education Project. It is a part of the publication STEP Ezine.